This paper was published in the Journal of Clinical Gastroenterology 2006 Sep;40(8):757-61
Study title and authors:
Autoimmune hepatitis triggered by statins.
Alla V, Abraham J, Siddiqui J, Raina D, Wu GY, Chalasani NP, Bonkovsky HL.
Department of Medicine, Indiana University School of Medicine, Indianapolis, IN 46202, USA.
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/16940892
This paper describes three patients in whom it is probable that statins initiated the development of autoimmune hepatitis. (Autoimmune hepatitis is inflammation of the liver that occurs when immune cells mistake the liver's normal cells for harmful invaders and attack them).
(i) Two men (aged 47 and 51) and one woman (aged 57) developed autoimmune hepatitis after the initiation of statin therapy.
(ii) The woman developed hepatitis due to statins on two separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication.
(iii) In the two men, exposure to statins preceded development of autoimmune hepatitis, which persisted despite discontinuing medications.
(iv) Three similar previously reported cases were noted.
The researchers concluded that the three cases reported here and three similar previously reported cases, indicate that severe, ongoing autoimmune hepatitis can be triggered by statins.